New York, 2005Flash Flood in New York, June 16, 2005
June 16, 2005 · NWS OKX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 16, 2:05 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 16, 2:05 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
305 PM EDT THU JUN 16 2005
.NEAR TERM (THROUGH TONIGHT)...
WESTERN PORTIONS OF THE CWA HAVE SEEN SOME INSOLATION AS THE MARINE
LAYER BURNED OFF...BUT MUCH OF SOUTHERN CONNECTICUT AND EASTERN LONG
ISLAND REMAIN LOCKED INTO LOW CLOUDS. THE COLD FRONT IS JUST NOW
ENTERING THE REGION...LOCATED JUST WEST OF THE DELAWARE WATER GAP.
THIS BOUNDARY...THE PROXIMITY OF AN UPPER LEVEL LOW AND INSTABILITY
HEATING TO OUR SOUTHWEST WILL COMBINE TO MAKE US MARGINALLY UNSTABLE
FOR MAINLY SHOWERS AND A COUPLE OF THUNDERSTORMS INTO THE EVENING.
MOST OF THE REGION REMAINS QUITE STABLE DUE TO THE ONSHORE FLOW AND
LOW STRATUS CLOUD DECK. HOWEVER...WE ARE MARGINALLY UNSTABLE ALONG
THE WESTERN FRINGE OF THE CWA FROM ORANGE COUNTY NY DOWN THROUGH
NORTHERN NEW JERSEY AND NEW YORK CITY. WE HAVE STARTED TO SEE
SHOWERS START TO POP UP ACROSS THIS REGION...AS WELL AS ACROSS AREAS
OF NEW JERSEY AND EASTERN PENNSYLVANIA THAT ARE DIRECTLY UPSTREAM.
THIS WILL LIKELY CONTINUE UNTIL WE LOSE THE DIURNAL HEATING...THUS
SLACKENING LOW LEVEL LAPSE RATES. A WESTERLY FLOW BEHIND THE FRONT
SHOULD BE JUST STRONG ENOUGH TO STAVE OFF REDEVELOPMENT OF LOW
CLOUDS AND PATCHY FOG OVERNIGHT. THESE SHOWERS AND STORMS WILL
DEVELOP WEST OF NEW YORK CITY AND THE HUDSON RIVER AS WELL AS
UPSTREAM...BUT WILL WEAKEN AS THEY APPROACH AND ENTER THE MARINE
INFLUENCED PORTIONS OF THE CWA...LONG ISLAND AND SOUTHERN
CONNECTICUT.
&&
.SHORT TERM (FRI THRU SAT)...
FRI AND FRI NIGHT...THE UPPER TROUGH MOVES CLOSER TO THE LOCAL AREA
AND TEMPS COOL ALOFT RESULTING IN UNSTABLE CONDITIONS DURING THE
AFTERNOON AND EVENING PERIODS DUE TO DIURNAL HEATING. EXPECT TO SEE
SCATTERED CONVECTION FIRE UP FROM EARLY AFTERNOON THROUGH ABOUT
SUNSET...WITH ACTIVITY WINDING DOWN DURING THE EVENING. CAPES ARE
NOT IMPRESSIVE WITH LESS THAN 1000 J/KG OF ENERGY AVAILABLE...
HOWEVER THERE WILL BE COOL AIR ALOFT. FOR SATURDAY...THE EVOLUTION
OF THE 500 HPA PATTERN WILL DICTATE HOW MUCH OF A THREAT OF
CONVECTION THERE IS. AT THIS POINT WILL KEEP IN A CHANCE FOR THE
AFTERNOON AND EVENING WHICH THE WEAKNESS IN THE HEIGHT FIELDS ALOFT.
WE CAN FINE TUNE THE POSITION AND TIMING OF SHORTWAVES AS WELL AS
AMPLIFICATION AND LOCATION OF THE TROUGH AXIS AS WE GET CLOSER. IT
DOES APPEAR THAT THE TEMPERATURES WILL HAVE WARMER ALOFT...REQUIRING
ADDITIONAL LOW LEVEL HEATING TO OBTAIN SIMILAR LAPSE RATES.
&&
.LONG TERM (SAT NIGHT THRU THU)...
MODEL SOLUTIONS BEGIN TO DIFFER TOWARD THE LATTER PART OF THE
WEEKEND. THE GFS BUILDS HIGH PRESSURE ACROSS MUCH OF NEW ENGLAND ON
SUNDAY...WHILE THE NAM HOLDS THIS FEATURE FURTHER WEST OVER THE
GREAT LAKES. GIVEN THAT BOTH MODELS ADVERTISE EITHER A MID-ATLANTIC
CUTOFF LOW OR EAST COAST TROUGH AT 500 HPA...WILL TREND TOWARD A
CONTINUATION OF THE UNSETTLED PATTERN FROM FRIDAY AND SATURDAY INTO
THE EARLY PART OF NEXT WEEK. AFTER THAT...WILL TREND TOWARD THE HPC
GUIDANCE WITH HIGH PRESSURE EVENTUALLY TAKING OVER. WITH THE
EXCEPTION OF A WEAK SHORTWAVE ON WEDNESDAY...NEXT WEEK GENERALLY
LOOKS DRY ONCE WE ARE ABLE TO LIFT THE AFOREMENTIONED TROUGH/CUTOFF
OUT OF THE REGION.
&&
.AVIATION...
FOR KNYC TERMINALS AND TERMINALS W OF KHPN-KISP:
BEST CHANCES FOR THUNDERSTORMS THIS EVENING WILL BE UNTIL ABOUT
01-02Z...AND MAINLY ACROSS KNYC TERMINALS AND AT TERMINALS N AND W.
STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND ISOLATED LIGHTNING
STRIKES. SHOWERS DIMINISH BY 06Z...THEN A NW WIND WILL ALLOW FOR
DRYING CONDITIONS AND FOR CIGS/VSBYS TO RISE TO VFR.
FOR TERMINALS E OF KHPN-KISP:
SOME BREAKS IN THE STRATUS WILL BE POSSIBLE OVER EASTERN TERMINALS
THROUGH ABOUT 20Z. CIGS ACROSS THESE EASTERN TERMINALS (KISP-KGON)
WILL BE IMPROVING TO LOW-MVFR THROUGH THE AFTERNOON. SOME SHOWERS
WILL BE POSSIBLE FROM ABOUT 23Z-06Z...BUT TERMINALS HERE SHOULD
REMAIN STABLE ENOUGH TO KEEP TSTMS FROM FORMING. WINDS THEN SHIFT TO
MORE OF A NW FLOW AFTER 06-07Z...ALLOWING CIGS/VSBYS TO SLOWLY RISE
TO HIGH-MVFR AND VFR.
&&
.MARINE...
SOME TSTMS WILL BE POSSIBLE ON THE WATERS THIS AFTERNOON AND EVENING
AS A SHORTWAVE AND A WEAK SFC LOW ROTATES THROUGH THE AREA. TSTMS
WILL BE CAPABLE OF HEAVY DOWNPOURS...GUSTY WINDS AND LOCALLY CHOPPY
SEAS.
OTHERWISE...GENERALLY QUIET CONDITIONS EXPECTED ON THE WATERS
THROUGH THE FORECAST PERIOD WITH CONDITIONS REMAINING BELOW SCA
CRITERIA. SEAS ON THE OCEAN WILL RANGE FROM 3 TO 4 FT...FALLING BACK
TO 2 TO 3 FT BY SAT. WINDS TONIGHT WILL BE SHIFTING FROM A SE FLOW
TO A W FLOW...THEN TO A NW FLOW BY DAYBREAK AS A WEAK SFC LOW
CROSSES THE WATERS TONIGHT.
&&
.HYDROLOGY...
NO SIG PROBLEMS EXPECTED AS THE PRECIP SHOULD BE FOR THE MOST PART
SCATTERED FOR THE NEXT FEW DAYS. THE BEST CHANCE FOR ANY LOCALLY
HEAVY DOWNPOURS WILL BE DURING THE MID AND LATE AFTERNOON OR EARLY
EVENING PERIOD EACH OF THE NEXT COUPLE OF DAYS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 16, 3:41 AM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
441 AM EDT THU JUN 16 2005
ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081-
171038-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
441 AM EDT THU JUN 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Orange
- When
- June 16, 4:15 PM EST to 4:30 PM EST
- Where
- Orange County, Newburgh
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.500, -74.017
Flash flooding closed many roads in the Newburgh area as torrential rain from thunderstorms occurred. Several streets were closed, some of which were covered by 4 feet of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Oklahoma, June 16 to 19, 2005$1.3 million · 2.75 in hail · 135 events
- Hail in Kansas, June 16, 2005$1.3 million · 2.75 in hail · 3 events
- Hail and Heavy Rain in Nebraska, June 16 to 17, 2005$1.0 million · 1 in hail · 5 events
- Tornadoes and Hail in Kansas, June 16, 2005F1 · 70 events
- Flash Flood in New York, June 16, 2005$500,000 · 1 event
- Flash Flood and Hail in New Mexico, June 16, 2005$400,000 · 2.5 in hail · 5 events
- Flooding in New York, June 16 to 17, 2005$260,000 · 4 events
- Hail and Damaging Winds in Florida, June 16, 2005$190,000 · 1 in hail · 6 events
- Flash Flood in New York, June 16, 2005$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 16, 2005$50,000 · 1.75 in hail · 10 events
- Lightning Strike in Alabama, June 16, 2005$48,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 16, 2005$27,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456643.